Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Pittsburgh, PA

July 15, 2005Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 15, 2005, 3:23 PM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 3:23 PM EDT (19:23 UTC)
Expired
Jul 15, 2005, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 118 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 151927
FFWPBZ
WVC077-152230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 630 PM EDT

* AT 321 PM EDT...VERY HEAVY RAIN WAS OCCURRING BETWEEN MASONTOWN 
AND BULL RUN. MORE HEAVY RAIN WILL OCCUR THROUGH 500 PM. OVER AN 
INCH OF RAIN HAS ALREADY OCCURRED AND ANOTHER INCH OR MORE IS 
POSSIBLE. LICK RUN...BULL RUN AND MOUNTAIN RUN WILL ALL BE AFFECTED 
BY THIS HEAVY RAIN AND COULD OVERFLOW THEIR BANKS.

<<CALL TO ACTION>>DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3965 7957 3947 7955 3938 7986 3966 7976

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:00 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT FRI JUL 15 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE LATEST NAM AND GFS MODEL RUNS CONTINUE TO SHOW THE REMNANTS OF
TROPICAL SYSTEM DENNIS OVER THE UPPER OHIO VALLEY THIS PERIOD. SO
EXPECT SCATTERED THUNDERSTORM DEVELOPMENT TO CONTINUE WITH LATE DAY
HEATING PROVIDING THE OPTIMAL TIME PERIOD. NAM SOUNDINGS SUGGEST
WARM COALESCENCE PROCESSES DOMINATING...AND WITH SLOW WINDS
ALOFT...THUNDERSTORM MOVEMENTS WILL BE SLOW WITH OUTFLOWS MODULATING
NEARBY STORM DEVELOPMENT. CONSEQUENTLY HEAVY RAINS ARE
POSSIBLE...ALBEIT SOIL CONDITIONS ARE SUCH THAT 2.5 INCHES WILL BE
REQUIRED WITHIN 2-3 HOURS TO INITIATE ANY LOCALIZED FLOODING.

THE RUC MODEL INDICATES THERE MAY BE MORE THUNDERSTORM DEVELOPMENT
NEAR I-80 DUE TO AN INCREASE IN MOISTURE FLUX CONVERGENCE...HOWEVER
RADAR SHOWS THUNDERSTORMS ALSO DEVELOPING OVER OTHER PARTS OF THE
UPPER OHIO VALLEY...SO SUSPECT LOCAL INFLUENCES MAY MORE OF A ROLE
IN THE EVOLUTION OF THUNDERSTORMS LATER TODAY AND TONIGHT.

FOR TEMPERATURES...FORECASTED VALUES CLOSE TO CLOSELY AGREEING NAM
AND GFS MOS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
MODELS CONTINUE TO SHOW TROPICAL MOISTURE REMAINING ACROSS REGION
SATURDAY NIGHT THROUGH EARLY TUESDAY. SO WILL KEEP MENTION OF
SCATTERED THUNDERSTORMS THROUGH TUESDAY. GFS SHOWS COLD FRONT
PUSHING THROUGH UPPER OHIO VALLEY ON TUESDAY...WITH HIGH PRESSURE
PUSHING IN FOR THE LATTER PART OF THE WEEK. DRY CONDITIONS ARE
FORECAST FOR WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...
PER RECENT SURFACE AND SATELLITE DATA...EXPECT CUMULUS BASES TO FORM
NEAR 020HFT AND THEN LIFT AFTER 20Z TO BKN035-040. RECENT RADAR DATA
SHOWS SCATTERED THUNDERSTORM DEVELOPMENT WHICH NAM SOUNDINGS
INDICATE SHOULD CONTINUE UNTIL DARK (01Z). SO FORECASTED LOWER TEMPO
CONDITIONS 2-3SM OVC020CB NEAR TSRA.

WITH TEMPERATURES GOING DOWN TO NEAR FOG CROSSOVER VALUES 08Z-11Z
EXPECT AREAS 2-4SM BR HZ THEN. VIS COULD BE LOWER IN AREAS GETTING
HEAVY THUNDERSTORM RAINS LATER TODAY AND EARLY TONIGHT.

FOR SATURDAY...EXPECT A SIMILAR EVOLUTION IN CUMULUS AND
THUNDERSTORM DEVELOPMENT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 15, 4:27 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT FRI JUL 15 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-160826-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
427 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.